0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Diphenhydramine Poisoning Treated by Exchange Transfusion

ROBERT F. HUXTABLE, MD; JULIUS LANDWIRTH, MD
Am J Dis Child. 1963;106(5):496-500. doi:10.1001/archpedi.1963.02080050498019.
Text Size: A A A
Published online

Introduction  Diphenhydramine * has been widely used since 1946 as an effective antihistamine and mild sedative. While the common side effects associated with therapeutic dosage are well recognized,1 frank intoxication is an uncommon and serious condition. During the years 1946 through 1961 four cases of diphenhydramine poisoning are found in the records of the Childrens Hospital of Los Angeles. There were no deaths in these cases.It is the purpose of this report to present a case in which exchange transfusion was used and to review briefly the subject of diphenhydramine intoxication.

Report of Case  A 15½-month-old Caucasian girl developed marked hyperactivity and muscle twitching one hour after ingesting an unknown number of red and white capsules. She was then subjected to gastric lavage at another hospital. After this she developed generalized seizures and was brought to the Childrens Hospital emergency room approximately five hours after the ingestion. Information identifying the

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();